780

LETTERS TO T. JOURNAL

Canad. Oct. 12, Med. 1963,Ass. vol. J. 89

Letters are welcomed and will be published as space permits Like other material submitted for publication, they should be typewritten, double spaced should be of reasonable length, and will be subject to the usual editing. The accuracy of statements of fact contained in these letters is the responsibility of the correspondent Views expressed in Letters to the Journal are those of the writers concerned and are NOT to be interpreted as the opinions of The Canadian Medical Association or of the editors.

DE QUERVAIN'S DISEASE To the Editor: The paper by Dr. 0. Z. Younghusband and Dr. J. D. Black of St. Catharines, entitled "De Quervain's Disease: Stenosing Tenovaginitis at the Radial Styloid Process" (Canad. Med. Ass. 1., 89: 508, 1963), was of considerable interest and well presented. The authors' conclusions with regard to treatment have caused me to write this letter and point out that operative decompression of the tendon sheath has become much less necessary since the advent of tendon sheath injections with hydrocortisone acetate (Hydrocortone). A brief check of my office files indicates that the office treatment of about 20 cases of this condition by injections of small amounts of Hydrocortone Suspension into the involved tendon sheath or tendon, about the radial styloid process, resulted in remarkable and dramatic complete relief of symptoms. This same experience has followed the treatment of tenosynovitis in other locations, such as the peroneal tendon sheaths on the outer side of the ankle, the posterior tibial tendon on the inner aspect of the ankle or foot, and the extensor tendons of the wrist. I believe that the authors would leave us with an incorrect impression, if we were to accept the almost absolute need for surgical interference in the treatment of de Quervain's Disease. 228 Brock St., J. W. HAZLETT, M.D. Kingston, Ont. To the Editor: Dr. Hazlett serves a very useful purpose in stressing the conservative management of de Quervain's disease. It is the authors' opinion that surgery should never be advocated unless it is indispensable or can be proved to be of definite superiority to non-surgical methods of treatment. As stated in the original article, in our experience de Quervain's disease has been one of the few locations where injection with hydrocortisone has not been effective. Possibly further trial on our part is indicated. However, it is noted that Dr. Hazlett does not comment on the permanence of the gratifying results that he has obtained. I am sure that we all have had the experience with hydrocortisone of obtaining a good result for several weeks, possibly several months, or rarely for a year or more. However, it is unusual to obtain permanent relief of symptoms unless the condition is sell-limiting. This does not seem to be the case with de Quervain's disease, and one would suspect that even if patients do obtain an initial relief of symptoms, recurrence would be very likely. The surgical excision of the involved tendon sheaths is little more traumatic than injection with hydrocortisone, particularly when done under local anesthetic, and would seem to carry no more morbidity or mortality.

A point that should be stressed is that we encourage the patients to use their fingers and wrists almost immediately and find that usually they can do this very satisfactorily, since they obtain almost immediate relief from surgical decompression. We feel that immediate use of the affected hand is good physiotherapy and among other things helps to prevent adhesions between the tendons and adjacent tissues. Dr. Hazlett's interest is appreciated and his views certainly merit further consideration on our part. 157 Ontario Street, J. D. BLACK, M.D. St. Catharines, Ont.
REACTIONS TO AMITRYPTYLINE (ELAVIL) To the Editor: I read with interest the letter of Dr. L. P. Solursh (Canad. Med. Ass. 1., 89: 274, 1963) enquiring about a peculiar side effect of amitriptyline (Elavil), consisting of severe depersonalization and derealization in a 27-year-old woman after taking 50 mg. in one dose. As to its incidence, I can recall seeing it in at least four patients, all young women of rather unstable personality who had been given either imipramine (three cases) or amitriptyline (one case) for a secondary depressive reaction. Presumably such women are likely candidates for depersonalization in any case. However, placebo substitution might establish that the drug had a part in producing the syndrome. If the 50-mg. dose described were her first dose, possibly the effect would be accentuated. Although anecdotal reports are notoriously fallible, the following may be of interest: A 21-year-old female university student was admitted to a London hospital after threats of suicide, and appeared to have a secondary depression of moderate degree, with considerable importunity and labile tearfulness. After two days on imipramine 25 mg. four times daily, the dosage was doubled. She took to her bed with severe depersonalization, pressure of thoughts, and a peculiar sensation of inability to move her limbs unless verbally stimulated.The nurses felt it was "drowsiness", but the patient's subjective experience was of paralyzed arousal. Similarities to sleep paralysis led to the hypothesis that the state represented an unusual reticular action, which the following experiment might (with reservations due to methodology) be considered to support. She was given a placebo, which did not alter her state. She was then given 5 mg. of methyl phenidate (Ritalin), which relieved the state gradually in the next hour, and kept her free of the depersonalization sleep paralysis syndrome when given twice daily for three days, whereupon it was discontinued without relapse despite continued dosage with imipramine 50 mg. four times daily throughout. Department of Psychiatry, V. J. BUTLER, M.D., Kingston General Hospital, Kingston, Ontario.